Thunderstorm Wind, Yuma
- When
- July 4, 5:00 PM MST
- Where
- Yuma County, 12.14 mi ENE of Clarkville
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.425, -102.397
An automated weather station recorded a 59 MPH gust.
In the late afternoon of the 4th, a line of thunderstorms swept across northeastern Colorado. In the early evening, as these storms moved over northwesterly Yuma county, a 59 MPH wind gust was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
In the late afternoon of the 4th, a line of thunderstorms swept across northeastern Colorado. In the early evening, as these storms moved over northwesterly Yuma county, a 59 MPH wind gust was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 4, 2:09 PM MST, 2 hours 51 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 309 PM MDT Fri Jul 4 2025 .KEY MESSAGES... - A few severe thunderstorms are possible late this afternoon and evening, mainly in eastern Colorado and adjacent Kansas border counties between 5-10 PM MDT. Locally damaging winds appear to be the primary hazard. People attending outdoor gatherings are urged to keep an eye on the sky, and to consider that.. dangerous cloud-to-ground lightning can strike 10 miles away from a thunderstorm. - On and off thunderstorm chances continue through the weekend into next week. - Remaining mild throughout with highs around the low 90s. && .SHORT TERM /THROUGH TONIGHT/... Issued at 130 PM MDT Fri Jul 4 2025 Overview: Southwest flow aloft will prevail in the lee of the central Rockies.. on the western periphery of an upper level ridge that extends northeastward from the Southern Plains to the Central Mississippi River Valley and Upper Midwest. An upper level (~300 mb) shortwave, located in northeast Colorado at 15 UTC this morning, will track NE-NNE through western Nebraska (away from the NWS Goodland county warning area) this afternoon and Dakotas (tonight). In the lower levels, a weak surface to 850 mb trough was present over eastern Colorado at 15 UTC.. mainly southeast Colorado (e.g. La Junta, Lamar, Springfield). Further north, where low overcast and intermittent light showers are influencing the evolution of low-level height/wind fields, a modest meso-high was present. An atypically moist airmass characterized by surface dewpoints ~65-70F, 850 mb dewpoints ~17-18C, near moist-adiabatic (5.5 to 6.0 C/km) mid-level (700-500 mb) lapse rates and precipitable water values ~1.50" to 1.75" will prevail over the region today. Without an elevated mixed layer, expect little in the way of convective inhibition (cap) this afternoon. Weak, muddled forcing and the presence of a fairly uniform/homogeneous airmass (assisted by pervasive stratus).. lend little confidence with regard to convective development, coverage and evolution in the Goodland county warning area today-tonight, as one might surmise from simulated reflectivity forecasts via current and recent runs of convection allowing guidance. Weak low-level/mid-level flow and modest (15-30 knot) effective deep layer shear suggest that convective organization, if any, would likely be transient in nature.. and that severe weather potential would likely be confined to brief/localized wet downbursts. Observational and environmental trends suggest that convection emanating from / propagating downstream of the Colorado Front Range (into eastern CO and adjacent KS border counties) late this afternoon and evening (~5-10 pm MDT) may pose the greatest risk (relatively speaking) for damaging winds. People attending outdoor gatherings for Independence Day are urged to keep an eye on the sky, and to consider that.. dangerous cloud-to-ground lightning can strike 10 miles away from a thunderstorm. && .LONG TERM /SATURDAY THROUGH FRIDAY/... Issued at 130 PM MDT Fri Jul 4 2025 Sat-Sun: Guidance indicates relatively little change in the 'big picture' this weekend, i.e. the Tri-State area will remain situated on the northern periphery of an upper level ridge (anchored over the Southern Plains and northern Mexico).. in WSW flow aloft. Convective development, coverage and evolution in the Goodland county warning area will likely be influenced (directly or indirectly) by upstream and/or antecedent convection on each day. Bottom line.. low confidence in convective forecast specifics. Guidance does indicate that a complex upper level low presently offshore the Pacific Northwest will gradually dig southward along the Pacific Coast late this weekend, tightening the height gradient (and increasing the magnitude of WSW flow aloft) over the Desert Southwest, 4-Corners and portions of the central Rockies.. suggesting that stronger deep layer shear may be present over the region on Sunday. Mon-Fri: Long range guidance indicates that ridging aloft will prevail over the southern CONUS, and that the Tri-State area will remain situated on the northern periphery of the ridge.. at or near the southern fringe of the mid-latitude westerlies. Broadly speaking, expect near to above average temperatures and a daily potential for late aft-eve convection (mainly in climatologically favored locations downstream of the Colorado Front Range).. depending on the orientation of the ridge and proximity of the mid-latitude westerlies. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 305 PM MDT Fri Jul 4 2025 As of 21 UTC, ceilings associated with pervasive stratus have lifted to VFR (4000-6000 feet AGL). Showers and thunderstorms could potentially affect either terminal this afternoon and early evening, though.. McCook appears relatively more likely to be affected. Otherwise, VFR conditions will prevail. South winds at 10-15 knots may become light and variable this evening and overnight. Winds will shift to the N and increase to 10-15 knots within a few hours after sunrise Saturday morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...Vincent LONG TERM...Vincent AVIATION...Vincent
Hazardous Weather Outlook National Weather Service Goodland KS 111 PM MDT Fri Jul 4 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051915- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 111 PM MDT Fri Jul 4 2025 /211 PM CDT Fri Jul 4 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... A few severe thunderstorms are possible late this afternoon and evening, mainly in eastern Colorado and adjacent Kansas border counties between 5 PM and 10 PM MDT. Locally damaging winds appear to be the primary hazard. Dangerous cloud to ground lightning can be expected in vicinity of any storms. Locally heavy rainfall and nuisance flooding are possible, mainly near the Kansas and Nebraska border area this afternoon and east of Highway 25 tonight. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... There is a marginal risk for severe thunderstorms Saturday night with wind being the main hazard. There is a marginal risk for severe thunderstorms again Sunday afternoon and Sunday night. Stronger storms will be capable of producing large hail, damaging winds and perhaps a tornado. .SPOTTER INFORMATION STATEMENT... Spotter reports are encouraged! Vincent
Special Weather Statement
National Weather Service Goodland KS
211 PM MDT Fri Jul 4 2025
NEZ079-042045-
Dundy NE-
211 PM MDT Fri Jul 4 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DUNDY COUNTY THROUGH 245
PM MDT...
At 210 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Haigler, or 16 miles northwest of Benkelman,
moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of central Dundy
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4021 10192 4031 10173 4016 10145 4002 10184
TIME...MOT...LOC 2010Z 330DEG 15KT 4020 10178
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KAKSpecial Weather Statement
National Weather Service Goodland KS
544 PM CDT Fri Jul 4 2025
KSZ003-004-042315-
Norton KS-Decatur KS-
544 PM CDT Fri Jul 4 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NORTON AND
NORTHEASTERN DECATUR COUNTIES THROUGH 615 PM CDT...
At 544 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Norcatur, or 13 miles east of Oberlin, moving
northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Norcatur around 550 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3963 10026 3985 10045 4000 10016 4000 10014
3980 9993
TIME...MOT...LOC 2244Z 236DEG 25KT 3980 10027
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
KAKSpecial Weather Statement
National Weather Service Goodland KS
446 PM MDT Fri Jul 4 2025
COZ091-092-042315-
Kit Carson County CO-Cheyenne County CO-
446 PM MDT Fri Jul 4 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO THROUGH 515
PM MDT...
At 446 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Arriba, or 13 miles south of Flagler, moving east
at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3913 10316 3918 10315 3916 10287 3891 10290
3892 10316
TIME...MOT...LOC 2246Z 277DEG 15KT 3911 10316
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KAKSpecial Weather Statement
National Weather Service Goodland KS
501 PM MDT Fri Jul 4 2025
KSZ041-042330-
Greeley KS-
501 PM MDT Fri Jul 4 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GREELEY COUNTY
THROUGH 530 PM MDT...
At 501 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Tribune, moving north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern
Greeley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3843 10186 3842 10162 3826 10168 3826 10188
TIME...MOT...LOC 2301Z 193DEG 15KT 3829 10179
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
KAKSpecial Weather Statement
National Weather Service Goodland KS
509 PM MDT Fri Jul 4 2025
COZ092-042345-
Cheyenne County CO-
509 PM MDT Fri Jul 4 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO THROUGH 545 PM MDT...
At 509 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Kit Carson, or 30 miles west of Cheyenne Wells,
moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern
Cheyenne County in east central Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3873 10297 3898 10299 3900 10258 3874 10252
TIME...MOT...LOC 2309Z 262DEG 21KT 3883 10292
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TriggSpecial Weather Statement
National Weather Service Goodland KS
609 PM CDT Fri Jul 4 2025
KSZ029-042345-
Gove KS-
609 PM CDT Fri Jul 4 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GOVE COUNTY THROUGH
645 PM CDT...
At 609 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Quinter, moving north at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern Gove
County.
This includes Interstate 70 in Kansas between mile markers 99 and
112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3885 10019 3890 10044 3911 10040 3907 10015
TIME...MOT...LOC 2309Z 192DEG 11KT 3895 10031
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
KAKThe Goodland radar (KGLD), 132 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
1 thunderstorm wind. Local standard time, as filed.
An automated weather station recorded a 59 MPH gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272092.